MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Catalog Number 4123201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the run data file (rdf) and aim image were analyzed.Review of the run data file and aim images show the cell interface remained low in the channel connector for roughly the first 60 minutes of procedure time.The low cell interface prompted 4 occurrences of alarm ¿aim system could not raise interface to correct position¿.The first happened at 22 min and the last at 61 min of procedure time.This alarm is raised when the interface is not able to be recognized within 2 minutes.This alarm is a warning only and the machine will continue to run and will auto-clear if the system is able to detect an interface.Common causes for this alarm include an incorrect patient hematocrit, an obstructed collect line below the collection bag, an obstructed collect line or plasma line below the cassette, or an incorrectly loaded channel.The operator correctly lowered the patient hct to 21% at 22 min into the procedure, following the first occurrence of this alarm.However, at 32 min the patient hct was increased to 30%.It was modified 2 more times, to 27% at 42 min and 24 % at 65 min.In response to this alarm, it may be appropriate to lower the input patient hct by 3% since this will speed up the plasma pump flow rate and raise the interface.In addition, review of the aim images shows some clumping in the channel connector throughout this procedure.In this procedure this is also reflected by the large spiking behavior in the rbc detector signals, indicating a fluctuation in color of the contents in the collect line.Clumping interferes with proper cell separation in the connector and can cause trouble establishing and maintaining the interface.This may lead to a reduced collection efficiency or yield and a high product hematocrit, since the target cells may not available on the interface for collection.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.If the clumping is not addressed early, it may turn into a clot, which may be impossible to resolve.It is possible clumping can create flow obstructions at the plasma or collect line from the centrifuge, causing issues with interface control.In this procedure, the operator decreased the inlet:ac ratio to 8 at 1 min into the procedure.It was maintained here until 72 min when it was increased to 10.No clear root cause could be determined from review of the run data file for the reported bacterial contamination found in the product.All systems remained in place and the appropriate alarms were raised.This device was found to be working as intended.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported a bacterial contamination (gram positive cocci) in product collected during a continuous mononuclear cell (cmnc) collection procedure.Full patient id: (b)(6).Patient age is unknown at this time.Per customer patient was released to self with no medical intervention required the collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported a bacterial contamination (gram positive cocci) in product collected during a continuous mononuclear cell (cmnc) collection procedure.Full patient id: coi (b)(6) patient age is unknown at this time.Per customer patient was released to self with no medical intervention required the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: the run data file (rdf) and aim image were analyzed.Review of the run data file and aim images show the cell interface remained low in the channel connector for roughly the first 60 minutes of procedure time.The low cell interface prompted 4 occurrences of alarm ¿aim system could not raise interface to correct position¿.The first happened at 22 min and the last at 61 min of procedure time.This alarm is raised when the interface is not able to be recognized within 2 minutes.This alarm is a warning only and the machine will continue to run and will auto-clear if the system is able to detect an interface.Common causes for this alarm include an incorrect patient hematocrit, an obstructed collect line below the collection bag, an obstructed collect line or plasma line below the cassette, or an incorrectly loaded channel.The operator correctly lowered the patient hct to 21% at 22 min into the procedure, following the first occurrence of this alarm.However, at 32 min the patient hct was increased to 30%.It was modified 2 more times, to 27% at 42 min and 24 % at 65 min.In response to this alarm, it may be appropriate to lower the input patient hct by 3% since this will speed up the plasma pump flow rate and raise the interface.In addition, review of the aim images shows some clumping in the channel connector throughout this procedure.In this procedure this is also reflected by the large spiking behavior in the rbc detector signals, indicating a fluctuation in color of the contents in the collect line.Clumping interferes with proper cell separation in the connector and can cause trouble establishing and maintaining the interface.This may lead to a reduced collection efficiency or yield and a high product hematocrit, since the target cells may not available on the interface for collection.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.If the clumping is not addressed early, it may turn into a clot, which may be impossible to resolve.It is possible clumping can create flow obstructions at the plasma or collect line from the centrifuge, causing issues with interface control.In this procedure, the operator decreased the inlet:ac ratio to 8 at 1 min into the procedure.It was maintained here until 72 min when it was increased to 10.No clear root cause could be determined from review of the run data file for the reported bacterial contamination found in the product.All systems remained in place and the appropriate alarms were raised.This device was found to be working as intended.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.2, h.6 and h.11.Investigation: the run data file (rdf) and aim image were analyzed.Review of the run data file and aim images show the cell interface remained low in the channel connector for roughly the first 60 minutes of procedure time.The low cell interface prompted 4 occurrences of alarm ¿aim system could not raise interface to correct position¿.The first happened at 22 min and the last at 61 min of procedure time.This alarm is raised when the interface is not able to be recognized within 2 minutes.This alarm is a warning only and the machine will continue to run and will auto-clear if the system is able to detect an interface.Common causes for this alarm include an incorrect patient hematocrit, an obstructed collect line below the collection bag, an obstructed collect line or plasma line below the cassette, or an incorrectly loaded channel.The operator correctly lowered the patient hct to 21% at 22 min into the procedure, following the first occurrence of this alarm.However, at 32 min the patient hct was increased to 30%.It was modified 2 more times, to 27% at 42 min and 24 % at 65 min.In response to this alarm, it may be appropriate to lower the input patient hct by 3% since this will speed up the plasma pump flow rate and raise the interface.In addition, review of the aim images shows some clumping in the channel connector throughout this procedure.In this procedure this is also reflected by the large spiking behavior in the rbc detector signals, indicating a fluctuation in color of the contents in the collect line.Clumping interferes with proper cell separation in the connector and can cause trouble establishing and maintaining the interface.This may lead to a reduced collection efficiency or yield and a high product hematocrit, since the target cells may not available on the interface for collection.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.If the clumping is not addressed early, it may turn into a clot, which may be impossible to resolve.It is possible clumping can create flow obstructions at the plasma or collect line from the centrifuge, causing issues with interface control.In this procedure, the operator decreased the inlet:ac ratio to 8 at 1 min into the procedure.It was maintained here until 72 min when it was increased to 10.No clear root cause could be determined from review of the run data file for the reported bacterial contamination found in the product.All systems remained in place and the appropriate alarms were raised.This device was found to be working as intended.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found no other report for similar issues on this lot.Per the technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported a bacterial contamination (gram positive cocci) in product collected during a continuous mononuclear cell (cmnc) collection procedure.Full patient id: (b)(6) per customer patient was released to self with no medical intervention required the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: the run data file (rdf) and aim image were analyzed.Review of the run data file and aim images show the cell interface remained low in the channel connector for roughly the first 60 minutes of procedure time.The low cell interface prompted 4 occurrences of alarm ¿aim system could not raise interface to correct position¿.The first happened at 22 min and the last at 61 min of procedure time.This alarm is raised when the interface is not able to be recognized within 2 minutes.This alarm is a warning only and the machine will continue to run and will auto-clear if the system is able to detect an interface.Common causes for this alarm include an incorrect patient hematocrit, an obstructed collect line below the collection bag, an obstructed collect line or plasma line below the cassette, or an incorrectly loaded channel.The operator correctly lowered the patient hct to 21% at 22 min into the procedure, following the first occurrence of this alarm.However, at 32 min the patient hct was increased to 30%.It was modified 2 more times, to 27% at 42 min and 24 % at 65 min.In response to this alarm, it may be appropriate to lower the input patient hct by 3% since this will speed up the plasma pump flow rate and raise the interface.In addition, review of the aim images shows some clumping in the channel connector throughout this procedure.In this procedure this is also reflected by the large spiking behavior in the rbc detector signals, indicating a fluctuation in color of the contents in the collect line.Clumping interferes with proper cell separation in the connector and can cause trouble establishing and maintaining the interface.This may lead to a reduced collection efficiency or yield and a high product hematocrit, since the target cells may not available on the interface for collection.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet: ac ratio.If the clumping is not addressed early, it may turn into a clot, which may be impossible to resolve.It is possible clumping can create flow obstructions at the plasma or collect line from the centrifuge, causing issues with interface control.In this procedure, the operator decreased the inlet:ac ratio to 8 at 1 min into the procedure.It was maintained here until 72 min when it was increased to 10.No clear root cause could be determined from review of the run data file for the reported bacterial contamination found in the product.All systems remained in place and the appropriate alarms were raised.This device was found to be working as intended.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found no other report for similar issues on this lot.Per the technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Root cause: a root cause assessment was performed for the microbial contamination.Review of the fun data file and aim images show the cell interface remained low in the channel connector for roughly the first 60 minutes of procedure time.The low cell interface prompted 4 occurrences of alarm ¿aim system could not raise interface to correct position¿.The first happened at 22 min and the last at 61 min of procedure time.This alarm is raised when the interface is not able to be recognized within 2 minutes.This alarm is a warning only and the machine will continue to run and will auto-clear if the system is able to detect an interface.Common causes for this alarm include an incorrect patient hematocrit, an obstructed collect line below the collection bag, an obstructed collect line or plasma line below the cassette, or an incorrectly loaded channel.The operator correctly lowered the patient hct to 21% at 22 min into the procedure, following the first occurrence of this alarm.However, at 32 min the patient hct was increased to 30%.It was modified 2 more times, to 27% at 42 min and 24 % at 65 min.In response to this alarm, it may be appropriate to lower the input patient hct by 3% since this will speed up the plasma pump flow rate and raise the interface.In addition, review of the aim images shows some clumping in the channel connector throughout this procedure.In this procedure this is also reflected by the large spiking behavior in the rbc detector signals, indicating a fluctuation in color of the contents in the collect line.Clumping interferes with proper cell separation in the connector and can cause trouble establishing and maintaining the interface.This may lead to a reduced collection efficiency or yield and a high product hematocrit, since the target cells may not available on the interface for collection.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.If the clumping is not addressed early, it may turn into a clot, which may be impossible to resolve.It is possible clumping can create flow obstructions at the plasma or collect line from the centrifuge, causing issues with interface control.In this procedure, the operator decreased the inlet:ac ratio to 8 at 1 min into the procedure.It was maintained here until 72 min when it was increased to 10.No clear root cause can be determined from review of the run data file for the reported bacterial contamination found in the product.All systems remained in place and the appropriate alarms were raised.This device was found to be working as intended and is safe to use.Possible causes for the bacterial contamination include but are not limited to: inadequate post-processing laboratory practices such as qc sampling or handling techniques.Complications associated with prolonged use of catheter access.Patients' underlying disease diagnosis (immunocompromised host) and/or the species was endogenous and originated from the patient.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20236796
Report Number1722028-2024-00406
Device Sequence Number18165198
Product Code LKN
UDI-Device Identifier05020583123205
UDI-Public05020583123205
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2025
Device Catalogue Number4123201
Device Lot Number2306166141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2024
Supplement Date Received by Manufacturer11/14/2024
01/10/2025
01/21/2025
Initial Report FDA Received Date09/17/2024
Supplement Report FDA Received Date11/26/2024
01/13/2025
01/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age86 YR
Patient SexMale